On the defect spectrum of an extension of a Banach space operator. (English) Zbl 0954.47002

Let \(T\) be a bounded linear operator on a Banach space \(X\). Given any extension of \(T\) to a Banach space \(Y\supset X\), the approximate point spectrum \(\sigma _{\pi } (T)\) is contained in the spectrum \(\sigma (S)\) and it is known that there exists an extension \(S\) of \(T\) to a suitable \(Y\supset X\) such that \(\sigma (S) = \sigma _{\pi }(T)\). The following three related problems concerning the defect spectrum of extensions are considered:
(1) characterize the sets \(F\) for which \(F=\sigma _{\delta }(S)\) for some extension \(S\) of \(T\) under the condition \(\sigma _{\delta }(S)\subset \sigma _{\delta }(T)\);
(2) the same problem under the condition \(\sigma (S) \subset \sigma (T)\);
(3) characterize pairs of sets \(F_1\) and \(F_2\) for which there exists an extension \(S\) of \(T\) such that \(\sigma _{\pi }(S)=F_1\) and \(\sigma _{\delta }(S) =F_2\).
Complete characterizations are given for all three problems.
Reviewer: P.Pták (Praha)


47A10 Spectrum, resolvent
47A20 Dilations, extensions, compressions of linear operators
Full Text: DOI EuDML


[1] S. Axler, J. Conway, G. McDonald: Toeplitz operators on Bergman spaces. Canad. J. Math. 34 (1982), 466-483. · Zbl 0452.47032
[2] B. Bollobás: To what extent can the spectrum of an operator be diminished under an extension. Linear and Complex Analysis Problem Book, V. P. Havin, S. V. Hruščev and N. K. Nikol’skij (eds.), Lecture Notes in Math. 1043, Springer, Berlin 1984, 210.
[3] V. Müller: Adjoint inverses to noncommutative Banach algebras and extensions of operator. Studia Math. 91 (1988), 73-77. · Zbl 0677.46031
[4] V. Müller: On the joint essential spectrum of commuting operators. Acta Sci. Math. Szeged 57 (1993), 199-205. · Zbl 0828.47003
[5] C. J. Read: Spectrum reducing extensions for one operator on a Banach space. Trans. Amer. Math. Soc. 308 (1988), 413-429. · Zbl 0663.47006
[6] Z. Słodkovski and W. .Zelazko: On the joint spectra of commuting families of operators. Studia Math. 50 (1974), 127-148. · Zbl 0306.47014
[7] W. .Zelazko: On a problem concerning joint approximate point spectra. Studia Math. 45 (1973), 239-240. · Zbl 0256.47002
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.